Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Tampa Bay, FL

June 12, 2008Pasco County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 12, 2008, 3:50 PM EDT for Pasco County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2008, 3:50 PM EDT (19:50 UTC)
Expired
Jun 12, 2008, 4:18 PM EDT
In force
28 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Pasco County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTBW 121950
SVRTBW
FLC101-122045-
/O.NEW.KTBW.SV.W.0039.080612T1950Z-080612T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
350 PM EDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PASCO COUNTY IN FLORIDA.

* UNTIL 445 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING PENNY SIZE HAIL
  AND DAMAGING 60 MPH WINDS...FROM NORTHERN PASCO COUNTY TO SOUTHERN
  PASCO COUNTY...MOVING SOUTHWEST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WESLEY CHAPEL.
  LAND O LAKES.

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2843 8243 2817 8222 2818 8247 2841 8259
TIME...MOT...LOC 1950Z 035DEG 4KT 2838 8248 2823 8237

$$

63
1 follow-up statement
000 
WWUS52 KTBW 122018
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
418 PM EDT THU JUN 12 2008

FLC101-122028-
/O.CAN.KTBW.SV.W.0039.000000T0000Z-080612T2045Z/
PASCO-
418 PM EDT THU JUN 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PASCO COUNTY IS
CANCELLED...

AT 418 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND WERE NO 
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

DOPPLER RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS WERE STILL POSSIBLE FROM THESE THUNDERSTORMS.

&&

LAT...LON 2843 8243 2817 8222 2818 8247 2841 8259
TIME...MOT...LOC 2018Z 035DEG 4KT 2835 8250 2820 8239

$$

63

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:25 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 1:25 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
125 PM EDT THU JUN 12 2008

...A FEW STRONG TO SEVERE STORMS WITH LOCALLY HEAVY RAINS POSSIBLE
THIS AFTERNOON...

.SHORT TERM (TONIGHT - SATURDAY)...AMPLE MOISTURE AND INSTABILITY COMBINED
WITH A CYCLONIC SHEAR AXIS ACROSS THE PENINSULA (ASSOCIATED WITH THE UPPER
LOW OFFSHORE THE FLORIDA EAST COAST) AND SEA BREEZE AND OUTFLOW BOUNDARIES
WILL HELP TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE FORECAST
AREA THE REMAINDER OF THE AFTERNOON...WITH THE GREATEST AREAL COVERAGE
OF STORMS LIKELY TO SETUP OVER INLAND LOCATIONS WHERE THE EAST/WEST COAST
SEA BREEZE MERGERS TAKES PLACE. COLD TEMPERATURES ALOFT (-9 TO -10C AT
500MB) AND SEA BREEZE CONVERGENCE WILL BE SUPPORTIVE OF VIGOROUS UPDRAFTS
RESULTING IN SOME STRONG TO SEVERE STORMS WITH HAIL AND STRONG DOWNBURST
WINDS A POSSIBILITY. VERY SLOW STORM MOTION DUE TO WEAK STEERING FLOW
WILL ALSO CONTRIBUTE TO SOME VERY HEAVY RAINFALL AMOUNTS (2-4) IN SOME
LOCATIONS. LIKE PREVIOUS DAYS EXPECT MOST OF THE CONVECTION TO SLOWLY
WIND DOWN AFTER SUNSET AS LOSS OF DAYTIME HEATING TAKES PLACE WITH SKIES
BECOMING PARTLY CLOUDY OVERNIGHT.

DURING FRIDAY AMPLE MOISTURE (PWS APPROACHING 2) AND INSTABILITY
COMBINED WITH SEA BREEZE/OUTFLOW BOUNDARY INTERACTIONS AND WEAK UPPER
LEVEL TROUGHING PERSISTING OVER THE REGION WILL AGAIN SUPPORT SCATTERED
TO NUMEROUS SHOWERS AND STORMS OVER THE REGION DURING THE AFTERNOON
WITH A SLIGHTLY STRONGER SOUTHEAST STEERING FLOW FAVORING THE GREATEST
CONCENTRATION OF STORMS AND HIGHEST POPS (60%) TO RESIDE OVER MY COASTAL
ZONES...AND 50% POPS ELSEWHERE. SIMILAR TO TODAY STORMS COULD AGAIN BE
ON THE STRONG SIDE WITH SOME SMALL HAIL AND GUSTY WINDS.

ON SATURDAY MODELS SHOW SOME DRIER AIR WORKING ITS WAY INTO THE REGION
FROM THE EAST AS SURFACE HIGH PRESSURE OFF THE MID ATLANTIC SINKS
SOUTH. MODELS DEPICT THE DRIEST AIR ALONG THE FLORIDA EAST COAST WHERE
PWS DROP INTO THE 1.1 TO 1.2 RANGE WHILE SLIGHTLY HIGHER MOISTURE
PROFILES (PWS 1.5-1.6 RANGE) WILL CONTINUE OVER WESTERN PORTIONS OF
THE PENINSULA. DAYTIME HEATING...SEA BREEZE AND OUTFLOW INTERACTIONS
SHOULD AGAIN SUPPORT SHOWER/STORM DEVELOPMENT WITH HIGHEST POPS 30%
FOCUSING AGAIN OVER MY COASTAL ZONES DURING THE AFTERNOON WHERE THE
DEEPEST MOISTURE AND BEST SEA BREEZE CONVERGENCE WILL EXIST...WITH
THUNDERSTORM CHANCES/POPS DECREASING INTO THE ISOLATED RANGE OVER THE
INTERIOR. TEMPERATURES WILL REMAIN NEAR NORMAL WITH DAYTIME HIGHS CLIMBING
INTO THE UPPER 80S TO 90 ALONG THE COAST AND LOWER 90S INLAND...WITH
OVERNIGHT LOWS IN THE 70S.

&&

.LONG TERM (SATURDAY NIGHT - THURSDAY)...WEAK MID/UPPER RIDGE REMAINS
OVER THE SOUTHEASTERN STATES WILL GRADUALLY PUSH SOUTHWARD AND INTO
THE WESTERN ATLANTIC ON SUNDAY WITH A SURFACE LOW DEVELOPING NEAR
THE FLORIDA BIG BEND AREA BY MONDAY AHEAD OF AN APPROACHING WEAKENING
FRONTAL BOUNDARY. MEANWHILE BROAD TROUGHINESS MOVES INTO THE GULF
AREA AND MIGRATES EASTWARD AND OVER THE STATE BY MID WEEK. AS THE
RIDGE MOVES SOUTHWARD AND POSITIONS ITSELF TO THE EAST AND A LITTLE
TO THE SOUTH OF FLORIDA...EXPECT THE GENERAL FLOW TO VEER TO A MORE
SOUTHERLY AND THE SOUTHWESTERLY BY MID WEEK. IN OTHER WORDS...A
FAIRLY COMPLEX SYNOPTIC SCENARIO FOR THE LONG TERM WHICH WILL FAVOR
THE PERSISTENCE OF ATMOSPHERIC INSTABILITY ALONG WITH MOIST AIR
ADVECTION FROM THE SOUTH. MODELS ARE FAIRLY CONSISTENT IN DROPPING
THE FRONTAL BOUNDARY OVER EXTREME NORTHERN FLORIDA AND QUICKLY
DISSIPATING IN THE TUESDAY TO THURSDAY TIME FRAME.

NEVERTHELESS...ALL THE AFOREMENTIONED FEATURES WILL COMBINE TO
JUSTIFY KEEPING SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON
OF THE LONG TERM WITH BEST CHANCES FOR DOWNPOURS OVER THE INTERIOR
AREAS ON MONDAY.

TEMPERATURES SHOULD REMAIN CLOSE TO CLIMO WITH SLIGHTLY WARMER
MORNING LOWS.

&&

.AVIATION...SHOWERS AND LATE AFTERNOON/EARLY EVENING THUNDERSTORMS
OVER THE TAF SITES ARE AGAIN EXPECTED WITH SOME OCCASIONAL THUNDER
POSSIBLE AFTER 17Z. TEMPOS FOR MORE SIGNIFICANT THUNDERSTORM
ACTIVITY AND MVFR CEILINGS/VIS ARE IN PLACE AS THE EASTERLY FLOW
COLLIDES WITH THE WESTERLY ONSHORE FLOW AND PUSHES THE CONVECTION
INTO THE WEST COASTLINE. CONVECTION SHOULD BE OUT OF THE AREA BY
02Z. ALSO..HAZY PERIODS MAY RETURN TO FMY AND RSW LATER TONIGHT AND
IN THE MORNING HOURS. CONDITIONS SHOULD REMAIN MAINLY VFR
OVERNIGHT...THEN ANOTHER ROUND OF AFTERNOON CONVECTION IS EXPECTED
ON FRIDAY.

&&

.MARINE...SURFACE HIGH BUILDING DOWN THE EASTERN SEA BOARD WILL SUPPORT
A LIGHT EAST TO SOUTHEAST WIND FLOW OVER THE COASTAL WATERS TONIGHT
THROUGH SATURDAY WITH AN ONSHORE SEA BREEZE COMPONENT DEVELOPING NEAR
SHORE EACH AFTERNOON. DURING SUNDAY THE SURFACE HIGH WILL SHIFT FURTHER
SOUTHEAST OVER THE WESTERN ATLANTIC WITH THE RIDGE AXIS EXTENDING BACK
ACROSS THE CENTRAL PENINSULA AS A COLD FRONT MOVES INTO THE SOUTHEASTERN
STATES AND WEAKENS. AS THIS OCCURS EXPECT WINDS TO VEER INTO THE
SOUTH AND SOUTHWEST WITH A SUBTLE INCREASE IN SPEED WHICH WILL CONTINUE
DURING MONDAY AND TUESDAY. WINDS/SEAS ARE EXPECTED TO REMAIN BELOW
CAUTIONARY/ADVISORY CRITERIA THROUGH THE PERIOD WITH NO HEADLINES
ANTICIPATED.

&&

.FIRE WEATHER...SUFFICIENT LOW LEVEL MOISTURE AND RAIN CHANCES WILL
KEEP HUMIDITY VALUES ABOVE CRITICAL LEVELS THROUGH FRIDAY BUT LIGHTNING
STRIKES FROM AFTERNOON AND EVENING STORMS MAY POSE A PROBLEM FOR STARTING
NEW FIRES ACROSS THE REGION. ON SATURDAY DRIER AIR MOVING INTO THE REGION
FROM THE EAST WILL ALLOW HUMIDITY VALUES TO CLOSE TO 40% OVER INTERIOR
LOCATIONS DURING THE AFTERNOON...BUT NO WATCHES OR RED FLAG CONDITIONS
ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  89  73  90 /  30  60  30  30
FMY  73  91  72  91 /  30  60  30  30
GIF  74  90  73  92 /  30  50  20  20
SRQ  72  89  71  90 /  30  60  30  30
BKV  69  90  69  90 /  30  60  30  30
SPG  77  91  77  91 /  30  60  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...JCM
LONG TERM/AVIATION...AR
Hazardous weather outlook, Jun 12, 5:13 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
513 AM EDT THU JUN 12 2008

FLZ039-042-043-048>052-055>057-060>062-065-122115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
513 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE CONTINUES TO SPIN OVER THE REGION AS
ATMOSPHERIC MOISTURE INCREASES TODAY. FAIRLY WEAK STEERING FLOW
WILL ALLOW THE AFTERNOON SEABREEZES TO DEVELOP AND MOVE INLAND
WITH ISOLATED TO SCATTERED THUNDERSTORMS FORMING IN THE EARLY
AFTERNOON. LATER IN THE AFTERNOON...OVER MAINLY INTERIOR AREAS...
DURING MAXIMUM DAYTIME HEATING AND ALONG ENHANCED SEABREEZE
COLLISIONS THE THUNDERSTORMS ACTIVITY IS EXPECTED TO BECOME MORE
SCATTERED TO NUMEROUS.

A FEW PULSE TYPE STORMS MAY AGAIN BE STRONG TO POSSIBLY SEVERE
WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL OF 2 TO 3
INCHES AN HOUR...HAIL UP TO 1 INCH IN SIZE...FREQUENT DEADLY
LIGHTNING AND STRONG GUSTY WINDS TO AROUND 50 MPH. WITH NUMEROUS
BOUNDARY INTERACTIONS EXPECTED THIS AFTERNOON AN ISOLATED TORNADO
MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
DEEPER EASTERLY FLOW WILL SET UP FRIDAY IN THE WARM... MOIST AND
UNSTABLE ATMOSPHERE OVER THE AREA FOR SCATTERED TO NUMEROUS STORMS
WITH THE BEST COVERAGE IN COASTAL COUNTIES. ON SATURDAY SLIGHTLY
DRIER AIR ALOFT WILL LIMIT STORMS TO MAINLY ISOLATED COVERAGE.
SUNDAY INTO NEXT WEEK STORMS ARE EXPECTED TO RETURN TO A MORE
TYPICAL EARLY SUMMER SCATTERED VARIETY ALONG AFTERNOON SEABREEZES
EACH DAY. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE
LOCALLY HEAVY RAINFALL...SMALL HAIL...STRONG GUSTY WINDS AND
FREQUENT DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

RD

In the hours before

Special weather statement, Jun 12, 3:15 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
315 PM EDT THU JUN 12 2008

FLZ055-122000-
MANATEE-
315 PM EDT THU JUN 12 2008

...STRONG THUNDERSTORMS WILL AFFECT MANATEE COUNTY...

THUNDERSTORMS STATIONARY...WILL AFFECT RURAL CENTRAL MANATEE
COUNTY...UNTIL 400 PM EDT. GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL UP
TO ONE HALF INCH IN DIAMETER IS EXPECTED. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

EJ

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:45 PM EDTAreal Flood AdvisoryTBWHillsborough60 min
Jun 12, 2:45 PM EDTSevere Thunderstorm WarningTBWCitrus25 min
Jun 12, 3:18 PM EDTSevere Thunderstorm WarningTBWManatee27 min
Jun 12, 4:06 PM EDTSevere Thunderstorm WarningTBWHillsborough39 min
Jun 12, 4:20 PM EDTSevere Thunderstorm WarningTBWPinellas25 min
Jun 12, 4:28 PM EDTSevere Thunderstorm WarningTBWLee32 min
Jun 12, 4:29 PM EDTSevere Thunderstorm WarningTBWHardee, Hillsborough, Manatee44 min
Jun 12, 4:45 PM EDTAreal Flood AdvisoryTBWLee60 min
Jun 12, 4:53 PM EDTAreal Flood AdvisoryTBWSumter67 min
Jun 12, 4:59 PM EDTSevere Thunderstorm WarningTBWLee31 min
Jun 12, 5:22 PM EDTSpecial Marine WarningTBW38 min
Jun 12, 5:23 PM EDTSpecial Marine WarningTBW52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.